Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

whithdrawl symptoms of zyprexa

I have been of Zyprexa cold turkey after puting on 30 pounds, so it has been five days I am still suffering from nausea and headaches and loss of appetite.The worst was the first 3 days where I was sweathing uncontrolably in my sleep, I was drenched in sweath over and over again during the night,after that it stopped.Now my family doctor wants me to go on topomax which will help with my mania.I just don't want to go back on zyprexa ever.
7 Responses
Avatar universal
First off, you should never quit your Psych Meds cold turkey, you could have serious maybe even fatal side affects.  You should also never quit them without letting your doctor know.  He could have switched you off the Zyprexa and put you on something else so you wouldn't be going through this.  

I can't tell you how much longer that these symptoms will last, but I know it will be longer then 5 days.  You need to talk to your doctor as soon as you can and tell him that you do not like the Zyprexa because of the weight gain, and if there is anything like it that he could put you on that may not cause weight gain. Hope you feel better soon.

-Heather  
Avatar universal
I have struggled with my weight my entire life, so I know how you feel about the weight gain.  My personal opinion is that keeping your mania under control is far more important than your weight.  I have 2 sons on Zyprexa.  My youngest has trouble with weight on it, but when his doctor tried to decrease the dosage, his bipolar symptoms were horrible.  He also has trouble with hallucinations and they come back if he doesn't take Zyprexa for 2 days when he is at his dad's house.  His dad refuses to give it to him.  I am on LA Weight Loss, now Pure Weight Loss, and I know that they take all medications into consideration when you go on their program.  Maybe something like that could help you with the weight while you are taking the proper meds for your maina.  I look at psych meds in the same way as I look at insulin or something similar.  You would never just stop insulin cold turkey.  These meds are just as important and can be a matter of life or death.  

Roey
Avatar universal
I was on 15 mg of zyprexa for bipolar and I recently decided i wanted to get off of it due to the side effects....I am now experiencing extreme side effects such as horrible nausea, no appetite, not being able to sleep...etc.  I have lost some of the weight that I gained during my zyprexa use and I am just ready for these side effects to be over.  I didn't realize coming off of it was going to be so extreme, but it has been.  If anyone has any suggestions please help.  
585414 tn?1288944902
   Best to ask your psychiatrist about other available options as there are many other mood stabilizers and also many other antipsychotics used as mood stabilizers as well that have a more favorable side effect profile than Zyprexa which has among the antipsychotics the greatest rate of weight gain and sedation. If you are transferred from Zyprexa to another medication at the titration rate your psychiatrist states to follow it should not be that difficult as there will only be minor withdrawal symptoms but discontinuing any medication by yourself will not only risk severe withdrawal symptoms the symptoms it is treating will return as well.
Avatar universal
Although I don't know if anybody had actually wean it off successfully, I am hoping that anyone, esp Roey6, is able to stand the withdrawal symptoms that your son has. Because the person taking it is suffering that if you don't allow withdrawal to happen he is going to suffer for (as long as he is taking it)x(times of time of withdrawal). Please, be brave and bold, let your sons heal!!!!
Avatar universal
Hi, I wouldn't recommend cold turkey, but I admit that I have done it before myself, the weight gain does make you miserable, and on a low day you just think "I am not taking this anymore" the side effects cold turkey soon kick in and I flipped into a manic (which I enjoyed at first) I admit I took another med to control withdrawal (I was a bit too clever with messing with my mind and body, its part of my destruction) Anyway I ended up very nearly losing everything, and was dragged kicking and screaming to Pdoc and my boyfriend told him everything!! I didn't quite understand why my boyfriend had not seen the switch, but like I said I am crafty lol.
My Pdoc was brilliant about it, tried to tell me that that my mental heath was more important than my vanity, which it so is..but I was refusing to budge so we agreed on Depakote, I had a few weeks stomach ache but I've been fine, a few pounds heavier...However I have been a patient 12 yrs and its took this long to find the right thing so it takes time.
Hope things improve and go see that doctor!!!
Avatar universal
If you continue to have nausea problems ask your doctor for promethazine to help with that it works great. I have to take it on a daily basis to control nausea
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.